Skip to Accessibility Tools Skip to Content Skip to Footer

Gotta Love It, Gotta Hate It, You Just Gotta Take It

When you fall in love with someone you expect, no, you hope you feel this burning passion for them. When you fall out of love with them it can turn into violent hatred. I haven’t been so lucky to feel such strong emotions for a person so it really surprised me when I fell hard for a medication…Can you guess which one? Yeah? Did you guess Prednisone? Right!

How can a small little pill cause so much joy yet so much rage?

It’s a tiny little thing that is smaller than my pinky fingernail. Something so miniscule shouldn’t cause such massive reactions, but it does…in all manners of the words.

I could write novels naming my grievances against this medication. After all, I blame all my ills on the prednisone (on my bad days I even blame the RA on it!). I gain weight, I bloat, I become anxious, upset, and annoyed. I am hungry and faint when I don’t eat. I get rashes and allergies. I get headaches and colds. My eyes are so dry I can’t see. It leaves a film in my mouth and a bad taste on my tongue. I can’t eat salt and everything tastes bitter. I can’t sleep. I am particularly sensitive to the medication so I run the whole gamut of side effects. I’m sure there are others I can’t even think of right now.

But even with all these lovely issues, I can’t help but adore this medication.

Prednisone takes down the swelling, controls the inflammation and my symptoms, it nix flares before they even happen and just with a few pills I have energy and mobility like any normal, able-bodied person.

On paper, the cons outweigh the pros but as quality of life goes (in my opinion) the pros far eclipse the cons. I cannot name another medication that works so quickly. I am on “snail” medications because they take months to build up in my system. They eventually maintain a consistent condition. Prednisone does not. Just as quickly as it stabilizes my body it wrecks havoc on it as well but, maybe that’s why the side effects are so extensive. My body doesn’t have time to adjust properly? Who knows.

Prednisone: It does help me have as normal a life as I can

I have been on steroids since the first day of my diagnosis and in the grand scheme of things I’m not angry with them. At least, I don’t think so because they’ve helped me maintain a semblance of a normal life. Sure, I have flares and increase the dosage accordingly but I have not experienced any damage in my joints yet, even after eight years. Is it because the Prednisone controlled the bulk of inflammation? I’m not saying you should be on Prednisone all the time, it’s an intense drug and many people can’t take it and that’s fine. For me, I think it’s worked.

I was lucky that I wheedled (or tapered) down my steroid to a “maintenance” dose. Almost. I’m two milligrams away from joining my potential life-long friend. I’m doing the best I can but I just can’t seem to break the threshold. Whenever I lower a milligram my body flares. It’s trying to cover the lost steroid and possibly make its own but it just can’t figure out its life. So, I bump back up.

I’m not mad at it. It does such a lovely job at making me feel good and healthy (sort of) that I’m willing to overlook the osteoporosis—for now, and deal with the anger – for now, because I’m active, and we all know how important that is to me.

Too bad this type of steroid doesn’t pad my muscles, just my cheeks.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

  • 2mra
    8 months ago

    Hey Monica!

    Thanks for the link while I was commenting to Nan’s “Shouldering The Burden”.

    It looks like you’ve been on Prednisone a long time also. I’ve been on it about 13 years. I mentioned that I’m on 15 mgs for 4 days and yes I feel way better. No side effects at that low amount for me. OTOH, if I go to 40 mgs like I did once, then I get the “chipmunk cheeks”, irritability and bloated belly. Not happy! I start tapering back down to 4 mgs in a few days.

    I asked my Rheumy if I could get off the Pred. He just looked at me a bit sadly. I’m not sure what he meant by that. Probably not!

    I’m sorry to hear that you get so many side effects from Prednisone. I know that I do get other side effects from my other meds that I’m on which I am not happy about. Take Care!

  • Mary Sophia Hawks moderator
    1 year ago

    Have you tried steroid injections instead? I cannot tolerate oral prednisone because of the same issues you have. When I have a flare, I get an injection from my rheumatologist of Depomedrol or Kenalog. I don’t seem to get the side effects, and the flare improves quickly.
    MS

  • Padram
    1 year ago

    Ha ha, am with you on the padding of the cheeks, not to mention, the appreciative comments like, you look so good. I have always had trouble gaining weight, so with steroids, I look ‘so healthy’. Don’t know whether to laugh or cry.

  • Monica Y. Sengupta moderator author
    1 year ago

    Hey @Padram! I totally relate to this comment! I also am petite and the steroids helped me gain some weight. The problem is my cheeks are no longer symmetrical. My moon face is uneven and it bugs me to no end. However I do look “healthier”? So there’s that at least!

    Thanks for commenting on my article!! ~Monica

  • sandymm
    1 year ago

    I love this post. It mirrors my thoughts exactly!! For sure it pads the cheeks! I guess a sense of humor is called for with RA. Thanks for writing this!!!!

  • Monica Y. Sengupta moderator author
    1 year ago

    Thank you so much for your kind words, @sandymm!! I am so glad my article resonated with you and yes, I completely agree. Sometimes we just need some humor.

    All the best and gentle hugs! ~Monica

  • Poll